Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS El Paso, TX

July 15, 2018Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 15, 2018, 3:02 PM MDT for Otero County, New Mexico. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 3:02 PM MDT (21:02 UTC)
Expired
Jul 15, 2018, 3:33 PM MDT
In force
31 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 82 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1462 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS54 KEPZ 152102
SVREPZ
NMC035-152145-
/O.NEW.KEPZ.SV.W.0033.180715T2102Z-180715T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
302 PM MDT SUN JUL 15 2018

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Southwestern Otero County in south central New Mexico...

* Until 345 PM MDT.

* At 302 PM MDT, a severe thunderstorm was located near Orogrande,
  moving northwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  The Otero Mesa...
  and Orogrande.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3237 10582 3222 10594 3232 10622 3249 10606
TIME...MOT...LOC 2102Z 131DEG 4KT 3236 10604 

HAIL...1.00IN
WIND...60MPH
 
$$

LANEY
1 follow-up statement
684 
WWUS54 KEPZ 152133
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
333 PM MDT SUN JUL 15 2018

NMC035-152143-
/O.CAN.KEPZ.SV.W.0033.000000T0000Z-180715T2145Z/
Otero NM-
333 PM MDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OTERO COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3237 10582 3222 10594 3232 10622 3249 10606
TIME...MOT...LOC 2124Z 131DEG 4KT 3238 10607 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 5:10 AM MDT, 9 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 5:10 AM MDT, 9 hours 52 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
510 AM MDT Sun Jul 15 2018

.SYNOPSIS...
A ridge of high pressure extending from the Great Basin to the
southeast U.S. will persist through Monday, allowing ample
monsoon moisture to continue over the Borderland. This will mean
more scattered thunderstorms again today and Monday, with some
heavy rain and flooding possible. By Tuesday into the rest of the
week the high pressure will become centered over the Four Corners
region, bringing a drier northeast flow into the area.
Thunderstorms will become more isolated Tuesday and by Wednesday
into the weekend, the chances of thunderstorms will be limited to
the mountains. Temperatures will also climb back well above
normal.

&&

.DISCUSSION...
Well it looks like a couple more days of mid summer monsoon, then
drier pattern more reminiscent of June develops. In the short
term, a ridge of high pressure will persist from the Great Basin
across to the northern Gulf of Mexico. This east/southeast flow
will continue to allow tropical moisture to linger over the area
today and again on Monday. Still not much in the way of forcing
mechanisms aloft; will have to depend on heating and modest
instability at low levels. Still looks like flooding potential
both today and Monday as PWs remain around 1.2 to 1.4 inches.
Models still show mean storm flow around 10 mph or less so slow
movement of storms will add to flooding potential. Some semblance
of an inverted trough pushes through Monday which may help with
some synoptic scale forcing, though weak jet dynamics look to
remain over northern Mexico.

Beginning Tuesday into the weekend, a drying trend will develop.
The western end of the ridge will reform with a center near the
Four Corners, while the eastern part of the ridge will recede back
to the typical Bermuda location. This will introduce a northeast
flow aloft over the CWA and by Wednesday drier, warmer air aloft
will move in. PWs will be mostly less than one inch, while
dewpoints drop mostly into the 40s. Thus thunderstorm chances will
be limited to the mountains and far west along the Arizona border.
In fact by Friday the models are showing 500mb temps of -2 to -3C,
definitely a thunderstorm killer. With this warm air aloft in
place, surface temperatures will also increase, with lowland highs
hitting triple digits by Wednesday or Thursday into the weekend.

Both GFS/ECMWF longer trend shows Four Corner's high drifting west
over the Great Basin. Recycled moisture will begin moving back
into the area, along with some cooler temperatures aloft. Monday
and Tuesday may see thunderstorms moving back into much of the
area.

&&

.AVIATION...Valid 15/12-16/12Z.
Genly VFR conds through the period. Scattered thunderstorms
developing, mainly over the mountains, after 18Z and spreading to
the lowlands after 21Z. Conditions to be...SCT/BKN090CB -TSRA with
isold CIGS AOB 030 vsbys 1-3SM +TSRA. Small hail and wind gusts to
50 mph possible with a few of these storms. Non-thunderstorm winds
mostly west 7-11 kts.

&&

.FIRE WEATHER...
Abundant monsoon moisture is expected to remain in place through
Monday with daily chances for wetting precipitation for all
areas. A drying trend will begin on Tuesday as deeper moisture is
pulled westward into Arizona and high pressure builds over the
state. Thunderstorm coverage will become isolated Tuesday and then
limited mostly to the mountain zones Wednesday into next weekend.

Non-thunderstorm will remain generally 10 mph or less. Some heavy
rain and flooding is still possible today and Monday. Wind gusts
of 40 to 50 mph are also possible near storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 92  72  91  74 /  20  50  20  30
Sierra Blanca           91  68  89  68 /  40  40  20  20
Las Cruces              90  68  89  68 /  20  40  20  30
Alamogordo              90  67  90  70 /  40  40  20  20
Cloudcroft              69  53  68  54 /  70  40  50  20
Truth or Consequences   90  69  89  70 /  30  40  30  30
Silver City             82  62  81  63 /  50  50  50  50
Deming                  90  67  88  67 /  20  40  30  40
Lordsburg               87  67  87  68 /  40  50  40  40
West El Paso Metro      92  70  89  72 /  20  50  20  30
Dell City               96  69  94  69 /  30  40  30  10
Fort Hancock            93  70  92  71 /  20  40  20  20
Loma Linda              89  66  87  66 /  30  50  20  20
Fabens                  91  67  90  68 /  20  40  20  30
Santa Teresa            90  70  90  71 /  20  50  20  30
White Sands HQ          91  69  89  70 /  20  50  20  20
Jornada Range           91  66  90  67 /  40  50  20  20
Hatch                   92  67  90  68 /  30  40  30  30
Columbus                90  69  88  69 /  20  40  20  30
Orogrande               92  71  91  71 /  30  40  20  10
Mayhill                 79  57  77  58 /  70  40  50  10
Mescalero               77  57  77  58 /  70  40  50  20
Timberon                77  57  76  57 /  60  40  50  20
Winston                 82  58  81  59 /  60  60  40  40
Hillsboro               87  64  87  65 /  50  50  40  40
Spaceport               89  65  89  67 /  40  40  20  30
Lake Roberts            81  54  80  56 /  70  50  60  50
Hurley                  83  62  83  63 /  50  50  50  50
Cliff                   88  60  86  61 /  50  40  50  50
Mule Creek              86  61  83  62 /  50  40  50  50
Faywood                 87  63  85  66 /  50  40  40  50
Animas                  86  67  88  69 /  40  50  30  50
Hachita                 86  67  87  68 /  30  50  30  40
Antelope Wells          82  65  86  66 /  50  50  30  50
Cloverdale              77  63  82  65 /  60  50  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

17 Hefner
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1109 AM MDT Sun Jul 15 2018

NMZ401>417-TXZ418>424-161715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
The monsoon will stay active today, with scattered showers and
thunderstorms expected this afternoon and evening over most of
the area. Localized torrential downpours leading to localized
flooding will be the main threat from any storms, in addition to
highly localized downburst wind gusts (around 50 mph), and
dangerous cloud to ground lightning. Small hail will be possible
in higher elevation areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
The active monsoon pattern will continue on Monday, but a sharp
decrease in thunderstorm activity is expected starting on Tuesday.
The main threats will continue to be localized torrential
downpours leading to localized flooding, with secondary risks
being downburst wind gusts (around 50 mph), and dangerous cloud to
ground lightning.

Temperatures will rise back into the upper-90s and low-100s over
the lowlands towards the latter half of the week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:42 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero23 min
Jul 15, 5:19 PM MDTSpecial Weather StatementEPZLuna41 min
Jul 15, 5:34 PM MDTFlash Flood WarningEPZLuna116 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.